Hi, and welcome to our board.
Aren't second – and third – opinons wonderful! But I do hope while all this is going on that you are taking a med in order to protect your body from too much thyroid hormone. Many of us start out with either PTU or methimazole even if we are debating whether or not to do another treatment option. These medications act as a chemical block to the production of thyroid hormone and can often work to bring out hormone levels back to normal. Yes, they do have side effect issues, and can sometimes cause liver problems, but they are safer typically than remaining hyperthyroid.
Just some basics: with Graves the hyperthyroidism is caused by antibodies which stimulate thyroid cells to ignore the normal restraining commands of the pituitary gland, and to over produce thyroid hormone. The pituitary puts out a hormone called TSH (thyroid stimulating hormone). When there is too much thyroid hormone, our TSH levels go down so low as to be unmeasurable. Later, once we have our thyroid levels under control (by whatever means) the TSH levels will rise again, and the doctors use this as a way of determining whether or not they have managed to get our hormone levels back to a proper zone.
ALL of our treatment options deal with hyperthyroidism, not with antibody levels.
Medical science does not know how to target specific antibodies.
Remission, for us, is defined as being able to go off all meds for a year or longer, while maintaining normal levels of hormone.
I think, perhaps, you may have misunderstood Dr. 2. I haven't heard of kidney failure due to the PTU. PTU is known, however, to cause, in some patients, liver problems. It is also known, as well, that treating our thyroid problem does not necessarily eliminate the problems that might later develop with our eyes. Some studies have suggested that surgery does not lead to an immediate increase in eye symptoms, so if our eyes are already showing signs of TED, surgery is considered a better option than RAI for removing our thyroids. But people do have their thyroids surgically removed, and develop TED later anyway. And by that I do not mean that RAI causes eye problems, either. But the studies used to suggest surgery when TED already exists have shown that in a minority of patients eye symptoms can temporarily get worse after RAI. The thought is that it stimulates an immune system response, and ANYTHING that stimulates the immune system can increase our disease symptoms temporarily.
It is not at all uncommon for us to misconstrue things our doctors say, btw. Especially while we are so ill due to being hyperthyroid, it can be helpful to take a family member or friend to the consultation….someone who is not ill and someone who can listen, take notes for us. It helps to eliminate confusion that is altogether too common when we are ill.
GDF Online Facilitator[/color:3sz1pkbe][/b:3sz1pkbe]